Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 20, NWS Lubbock, TX

December 8, 20096 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 8, 2009, 4:28 AM CST for 6 counties in Texas. It took effect at Dec 8, 2009, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 4:28 AM CST (10:28 UTC)
In effect from
Dec 8, 2009, 10:00 AM CST
Expired
Dec 8, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Childress County, TX, Cottle County, TX, Hall County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 7, 11:14 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Dec 7, 11:14 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 PM CST MON DEC 7 2009

.AVIATION...
LIFR CONDITIONS AND LIGHT FREEZING DRIZZLE LIKELY TO PERSIST AT
KLBB THROUGH THE NIGHT WHILE KCDS IS EXPECTED TO REMAIN DRY WITH
CONDITIONS IN IFR CATEGORY. THESE DETERIORATED CONDITIONS COURTESY
OF WARM AND MOIST ADVECTION OVER COLD AIR MASS. THIS SETUP CHANGES
DRASTICALLY LATE TUESDAY MORNING AS AN UPPER LEVEL STORM SYSTEM
OVER THE CNTL PLAINS BRINGS STRONG WEST WINDS AND CLEAR SKIES TO
THE AREA. MAY ALSO SEE SOME RESTRICTION TO VSBY AT KLBB TUESDAY
AFTN DUE TO BLOWING DUST.

&&

.PREV DISCUSSION... /ISSUED 725 PM CST MON DEC 7 2009/

UPDATE...
HAVE UPDATED THE GRIDS TO REFLECT THE WINTER WEATHER ADVISORY AND
INCREASE IN FREEZING DRIZZLE ACROSS THE AREA. THOUGH THE MOISTURE
REMAINS RELATIVELY SHALLOW ACROSS THE AREA...THERE IS ENOUGH MOIST
ISENTROPIC LIFT TO GENERATE WIDESPREAD FREEZING DRIZZLE. THE ISENTROPIC
LIFT IS EXPECTED TO CONTINUE THROUGHOUT THE NIGHTTIME HOURS AS
WELL. PRECIPITATION TYPE WILL CONTINUE TO BE DOMINATED BY FREEZING
DRIZZLE WITH LITTLE MOISTURE ABOVE THE CLOUD BEARING LAYER.

PREV DISCUSSION... /ISSUED 308 PM CST MON DEC 7 2009/

SHORT TERM...
THE H5 LOW OVER NORTHERN CALIFORNIA IS STILL PROGGED TO DIG
SOUTHEASTWARD ENDING UP TO THE NORTH OF THE CWA OVER THE NEXT 24
HOURS. GFS/ECMWF SOLUTION AGREE FAIRLY WELL FOR THE PACE AND TRACK
OF THE LOW. THE NAM THOUGH TAKES A SLOWER PACE. HAVE TRENDED
TOWARDS THE GFS/ECMWF SOLUTION FOR THIS SYSTEM...THOUGH HAVE
SLOWED THE PROGRESSION SLIGHTLY. HAVE UNDERCUT ALL GUIDANCE WITH
THE LOW TEMPS A FEW DEGREES GIVEN CURRENT TRENDS AND CLOUD COVER.

THE LOW/MID LEVEL MOISTURE WILL INCREASE DURING THE EVENING AND
EARLY MORNING HOURS. THIS WILL LEAD TO SOME ADVECTION FOG CREEPING
INTO THE CWA. ALSO...SOME LIGHT DRIZZLE IS EXPECTED BEFORE DAYBREAK
THOUGH SOUNDING PROFILES STILL LOOK TO BE A LITTLE SHALLOW ON THE
MOISTURE AFTER 06Z. THIS COMBINED WITH TEMPS BELOW FREEZING AT THE
SURFACE THE NORTHERN HALF IS EXPECTED TO SEE SOME FREEZING DRIZZLE.
A SNOW FLURRY MAY EVEN VENTURE OVER INTO THE NORTHWEST ZONES AFTER
MIDNIGHT...THOUGH HAVE LEFT IT OUT OF GRIDS DUE TO LOW LIKELY HOOD
OF OCCURRENCE GIVEN EXPECTED WARM LAYER AOA 800MB.

THEN BY MIDDAY WINDS ARE EXPECTED TO INCREASE AS THE LOW NEARS THE
AREA. GIVEN THE PROGGED NEAR 100KT WINDS AT 500MB CENTERED OVER THE
WEST AND CENTRAL ZONES...THE AREA SHOULD RECEIVE NEAR 35KT WINDS AT
THE SURFACE. MODELS AGREE WELL WITH THIS SOLUTION...THOUGH THE
STRONGEST WINDS WILL BE ONCE THE WINDS VEER TO A WESTERLY DIRECTION.
WILL LEAVE THE HIGH WIND WATCH IN AFFECT...THOUGH MAY NEED TO
UPGRADE AT A LATER TIME. ALSO...BLOWING DUST IS IN THE GRIDS THOUGH
THIS WILL DEPEND GREATLY ON THE COLD AIR BEING ADVECTED OUT OF THE
CWA AND ALLOWING THE WINDS TO INCREASE AT THE SURFACE.

LONG TERM...
THE UA TROUGH INDUCING THE HIGH WIND EVENT ON TUESDAY /AS DISCUSSED
IN THE ABOVE SHORT TERM DISCUSSION/...WILL SLOWLY TAPER OFF BY LATE
TUESDAY NIGHT/EARLY WEDNESDAY MORNING AS THE SYSTEM MOVES NE OF THE
CWA. 500 MB WINDS WILL DROP BELOW 100 KTS...WITH GUIDANCE MODELS
HINTING AT 20 TO 25 KTS FOR SFC WINDS DURING THE AFOREMENTIONED
PERIOD. THEREAFTER...GENERALLY BENIGN WEATHER AS NEAR ZONAL FLOW
ALOFT PERSISTS WEDNESDAY AFTERNOON THROUGH THE END OF THE EXTENDED
PERIOD.

A SOUTH CENTRAL CANADIAN SFC RIDGE WILL BE ABLE TO NOSE INTO THE
REGION WEDNESDAY AND THURSDAY...KEEPING TEMPS GENERALLY BELOW
SEASONAL AVG. HAVE GONE SLIGHTLY BELOW GUIDANCE FOR WEDNESDAY AND
THURSDAY...AS FORECAST SOLUTIONS HINTS AT THE COOL AIRMASS POSSIBLY
STAYING ENTRENCHED THROUGH EARLY FRIDAY MORNING. FRIDAY THROUGH THE
WEEKEND...TEMPS WILL REBOUND INTO THE 50S TO NEAR 60S AS SFC LEE
TROUGHING AND A DOWNSLOPING WIND COMPONENT PREVAILS. SEVERAL
DISTURBANCES EMBEDDED IN THE ZONAL FLOW ALOFT WILL MOVE
NEAR/ACROSS THE SOUTH PLAINS...INDUCING A FROPA SATURDAY AND LIGHT
QPF ACROSS THE FAR NORTHWESTERN SOUTH PLAINS AND NEAR THE ROLLING
PLAINS MONDAY AND FRIDAY RESPECTIVELY. WILL KEEP A DRY FORECAST
ATTM AND MAINTAIN TUESDAY/S HIGH WIND EVENT AS THE PRIORITY
WEATHER FEATURE.

FIRE WEATHER...
TEMPERATURES ON TUESDAY WILL WARM TO 5 OR SO DEGREES ABOVE NORMAL
AS A STRONG WEST TO SOUTHWEST DOWNSLOPING WIND COMPONENT PREVAILS
DURING THE AFTERNOON/EVENING HOURS. SUSTAINED SURFACE WINDS OF 30
TO 40 KNOTS AND SEVERE GUSTS COMBINED WITH RELATIVE HUMIDITY
VALUES REMAINING ABOVE FIRE WEATHER CRITERIA...HAVE BEEN
CORRELATED TO A LOW PROBABILITY FOR SIGNIFICANT FIRE WEATHER ON
THE SOUTH PLAINS PER LOCAL STUDIES. EXCELLENT RECOVERY IN RELATIVE
HUMIDITY VALUES IS EXPECTED OVER NIGHT WITH THE POSSIBILITY OF
AREAS OF FOG. THUS...THE OVERALL THREAT OF FIRE WEATHER APPEARS
LOW AT THIS TIME AND DOES NOT WARRANT ANY HAZARDOUS PRODUCTS. WILL
UPDATE THE FORECAST/PRODUCTS IF CONDITIONS CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        22  52  17  43  20 /  20  10  10   0   0
TULIA         23  54  19  36  20 /  20  10  10   0   0
PLAINVIEW     21  55  20  39  22 /  20  10  10   0   0
LEVELLAND     25  58  24  44  25 /  20  10   0   0   0
LUBBOCK       25  58  23  44  24 /  20  10   0   0   0
DENVER CITY   26  63  24  44  26 /  20  10   0   0   0
BROWNFIELD    25  62  26  44  29 /  20  10   0   0   0
CHILDRESS     29  58  24  33  22 /  20  10  10   0  10
SPUR          26  66  27  40  22 /  20  10   0   0   0
ASPERMONT     32  66  31  40  24 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

HIGH WIND WATCH FROM 10 AM CST TUESDAY THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>037-039>043.

&&

07
Hazardous weather outlook, Dec 8, 4:26 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
426 AM CST TUE DEC 8 2009

TXZ021>044-091030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
426 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

AREAS OF FREEZING DRIZZLE AND FREEZING FOG WILL PERSIST OVER MUCH
OF THE SOUTH PLAINS REGION THROUGH THE MID MORNING HOURS. LIGHT
ICE ACCUMULATIONS HAVE OCCURRED...AND WILL PERSIST THROUGH AT
LEAST 10 AM.

NON PRECIPITATION

SOUTHWEST TO WESTERLY WINDS WILL INCREASE INTO THE 30 TO 45 MPH
RANGE OVER ALL OF THE SOUTH PLAINS REGION BY MIDDAY OR EARLY
AFTERNOON. THE HIGHEST POTENTIAL FOR DAMAGING WIND SPEEDS WILL
OCCUR OVER THE WESTERN AND CENTRAL SOUTH PLAINS...WHERE GUSTS
BETWEEN 65 AND 75 MPH WILL BE POSSIBLE THIS AFTERNOON. AREAS
OF BLOWING DUST MAY ADDITIONALLY LIMIT VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER AREA EMERGENCY
MANAGEMENT PERSONNEL AND DECISION MAKERS SHOULD TAKE ACTION NOW IN
RESPONSE TO HAZARDOUS WINTER WEATHER AND WINDS. PLEASE RELAY ALL
INFORMATION REGARDING WEATHER RELATED PUBLIC IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 7:14 PM CSTWinter Weather AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more15 hr
Dec 8, 4:28 AM CSTHigh Wind WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 12 more14 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.